If you have heartburn, esophageal flux or GERD, your pyloric sphincter muscle is not working properly. That is, it usually means that the muscle that is supposed to prevent stomach contents from coming up your esophagus is malfunctioning.
In such case, you may be taking what is called a “proton pump inhibiter” (PPI), such as omeprazole (brand names: Prilosec, Omepral, and others), lansoprazole (brand names: Prevacid, and others), esomeprazole (brand names: Nexium, and others) or pantoprazole (brand names: Protonix, and others). In 2008, 113 million Americans were taking PPIs.
If you fall into this category, you need to be aware of what these drugs can do to your body’s magnesium stores. This month, Dr Nirav Gandhi and colleagues of the University of Birmingham reviewed the literature on PPIs and magnesium.
Gandhi NY, Sharif WK, Chadha S, Shakher J. A patient on long-term proton pump inhibitors develops sudden seizures and encephalopathy: an unusual presentation of hypomagnesaemia. Case Rep Gastrointest Med. 2012;2012:632721
Remember, low body stores of magnesium occur long before low blood magnesium levels occur. In fact, blood magnesium levels are homeostatically controlled; that is, the body keeps blood magnesium within certain levels by using total body magnesium stores, from bone and muscle, to do so. In that sense, it is like blood calcium: you can’t measure blood calcium to see if your calcium stores are adequate. The vast majority of older people have normal blood calcium despite having low amount of calcium in their bones.
Studies show the majority (more than 50%) of Americans have inadequate magnesium intakes, so the majority of Americans should have mild to moderate magnesium depletion. Symptoms of magnesium deficiency may include agitation and anxiety, weakness, restless leg syndrome, sleep disorders, insomnia, poor nail growth, irritability, nausea and vomiting. When severe, it can cause abnormal heart rhythms, confusion, muscle spasms, hyperventilation, and even seizures.
The authors made the following points:
If you are on a PPI, what should you do?
First, see if you really need the PPI once your vitamin D level is around 50 ng/ml. While I am unaware of any evidence increasing vitamin D levels will help GERD, the visionary Professor Walter Stumpf detected the vitamin D receptor in the pyloric sphincter in 1988. Remember, vitamin D is involved in muscle function, perhaps like the muscle (pyloric sphincter) that keep your stomach contents from going back up your esophagus, causing heartburn and GERD. So, once you get your vitamin D level above 50 ng/ml, try to slowly stop the PPI. Again, while I’m unaware of any evidence that this would work, there is no harm in trying.
If you can’t stop the PPI, consider trying another class of drugs to treat heartburn, called H2 blockers, such as Zantac or Tagamet. That is what the doctors in the above case did. If that does not work, and you have to stay on your PPI, do what people should do anyway: eat a diet rich in seeds and nuts, both of which contain magnesium.
Also, take a magnesium supplement with meals, about 250 – 500 mg of magnesium/day or 5 mg/kg body weight per day. Magnesium depletion is so common, I believe most people, even if not on a PPI, should take at least 250 mg/day of magnesium. Although some experts believe the PPI will stop all of that extra magnesium from being absorbed, I doubt that is true. I suspect some will be passively absorbed. For more on magnesium deficiency, read the following web site:
The last thing you can do is be aware of how common low magnesium levels are in hospitalized patients. If you know someone in the hospital, tell them to ask their doctor to check a magnesium level. Although that will not detect mild to moderate magnesium depletion, it can detect severe magnesium depletion, and may just save their lives.